OD Agenda


Exhibit hours:

May 30 - 9:00am - 6:00pm
May 31 - 8:30am - 1:30pm

**This schedule subject to change without notice

7:00am   Registration opens
     
    Speaker: Denise Valenti, OD
     
8:00am   Marijuana and Driving Your Retina and Brain
(50179-PH; 1 hr)

Marijuana impacts cognition and sensory functions. The impairment is enough to create a serious hazard to driving. Marijuana causes dysfunction in retinal processing. Marijuana inhibits up to 75 of the visual functions in the lateral geniculate nucleus, the primary brain relay nucleus. This lecture will review the available research related the visual pathway and its relationship to driving and cannabis use.
> Download Handout <
     
9:00am   Stroke, Transient Ischemic Attack and Migraine Visual Field Loss - Interpreting descriptions through a patient's perspective
(62355-NO; 1 hr)
Stroke is the third leading cause of death in the United States and the direct costs attributed to stroke are 26.2 billion dollars a year with another 14.7 billion being spent in indirect costs. The reported visual field symptoms for migraine can be difficult to differentiate from the symptoms reported for a TIA and because neither leaves a biomarker of physical brain changes with conventional imaging the differential diagnosis between the two based on visual symptoms can be complex.
> Download Handout <
     
10:00am    Break & Visit Exhibits
     
10:45am   Marijuana, Cannabis, Cannabinoids Glaucoma and IOP
(62347-PH; 1 hr)
Twenty-Nine states allow the use of medicinal marijuana for the treatment of disease. The vast majority include glaucoma as a disease for which marijuana can be used. This course reviews the cannabinoid system with the emphasis on the structures relevant to glaucoma.
> Download Handout <
     
11:45am  

MOA Annual Business Meeting (plated lunch available for MOA members only)

   

Buffet Lunch & Visit Exhibits

     
12:45pm   This course is not included in GLEC registration; Add-on.
Human Trafficking: What Michigan Optometrists Need to Know
(59985-PB; 1 hr)

Speaker: Lillian Kalaczinski, OD
This course will inform attendees on all aspects of human trafficking including: the definition and types of human trafficking, the scope of the problem in Michigan and the U.S., and common venues where trafficking occurs.
> Download Handout <
1:45pm   Alzheimer's Disease, Cognition and Cannabis
(62348-GO; 3 hrs)

Ten million baby boomers in the United States will get Alzheimers disease. Health care providers specializing in the rehabilitation of the visual system can benefit from understanding the impact this neurodegenerative disease has on functions of daily living. This program will discuss what is known about cannabis and cannabinoid treatment for Alzheimers disease.
>
 Download Handout <
     
3:45pm   Break & Visit Exhibits
     
4:15pm   Alzheimer's Disease, Cognition and Cannabis continued
     
4:45pm   Exhibit Hall Pub Crawl + Young OD Meet-Up
     
6:00pm   Double Vision Bash

 

**This schedule subject to change without notice

7:00am   Registration opens
     
    Speaker: Jordan Keith, OD
     
 8:00am  

Why Lunch Matters
(50332-EJ; 2 hrs)
This course will review the conflict of interest that can occur between doctors and industry. Although healthcare groups, industry, and the federal government have instituted self-regulation of marketing, research in psychology and social science of gift receipt and giving indicates that current controls will not satisfactorily protect the interest of patients. It will review the literature, bring awareness to the tactics used by industry to influence the judgment of doctors and the consequences to patient care that can occur, and discuss the evolving changes in policies and laws aimed at protecting patients from these consequences.
> Download Handout <

     
10:00am   Break & Visit Exhibits
     
10:45am   How Much Myopia does Myopia Control, Control?
(62407-GO; 1 hr)
Theories of how to slow the progression of myopia have existed across many generations and cultures. With the expanding number of published clinical trials, we continue to have a better picture on what works and how well. This course will review myopia control treatments, the clinical trials that investigated them, and their pros and cons.
>
Download Handout <
     
11:45am  

MOA Annual Business Meeting (plated lunch available for MOA members only)

   

Buffet Lunch & Visit Exhibits

     
12:45pm   This course is not included in GLEC registration; Add-on.
Human Trafficking: What Michigan Optometrists Need to Know
(59985-PB; 1 hr)

Speaker: Lillian Kalaczinski, OD
This course will inform attendees on all aspects of human trafficking including: the definition and types of human trafficking, the scope of the problem in Michigan and the U.S., and common venues where trafficking occurs.
> Download Handout <
     
1:45pm   Retinal Vascular Occlusions Update
(62408-PS; 2 hrs)

This course reviews the pathophysiology, signs, symptoms, and treatments of common retinal vascular conditions RVOs, RAOs, OIS, DR, CSCR, as well as reviews new evidence regarding treatment and management of these conditions.
> Download Handout <
     
3:45pm   Break & Visit Exhibits
     
4:15pm   Examining the Diabetic Patient: What Matters Most
(62371-SD; 1 hr)
We will also discuss the psychological and emotional importance of the doctorpatient relationship in caring for the diabetic patient.
> Download Handout <
     
4:45pm   Exhibit Hall Pub Crawl + Young OD Meet-Up
     
6:00pm   Double Vision Bash
     
     
     

 

**This schedule subject to change without notice

6:45am

 

Registration opens

     
    Speaker: Jane Grogg, OD
     

7:30am

 

Grand Rounds
(62189-SD; 1 hr)
This course will share interesting cases highlighting various aspects of ocular disease. It will discuss differentials, therapeutic options and outcomes. Treatment and management of the patients will be discussed with lessons learned.
Download Handout <

     

8:30am

 

Break & Visit Exhibits

     

9:00am

 

Oral Medications for the Optometrist
(58308-PH; 2 hrs)
The goal of this course is to encourage and build confidence in the use of oral medications in the optometric setting. Medications of choice as well as dosages, side effects, and contraindications will be discussed.

> Download Handout <

     

11:00am

 

Break

     

11:10am

 

Pharmaceutical Update 2019
(62207-PH; 1 hr)
This course will highlight new pharmaceuticals currently available to the eye care provider. Indications, side effects, dosing and case examples are among the topics covered.
> Download Handout <

     

12:10pm

 

Lunch & Visit Exhibits

     

1:30pm

 

A Glance at Herbal Products in Eye Care
(62374-PH; 1 hr)
This lecture will discuss commonly encountered herbal products in the eye care field. The discussion will include their advertised uses and potential adverse ocular side effects.
> Download Handout <

     

2:30pm

 

Break

     

2:40pm

 

What a Pain in the Eye, Pain Management for the OD
(62432-PH; 2 hrs)
Pain management in the optometrists office may encompasses therapeutic options ranging from topical application of pharmaceutical agents to the use of oral narcotic agents. This course provides a review of the therapeutic options available to manage various sources of ocular pain for patients presenting to the optometrist.
>  Download Handout <

**This schedule subject to change without notice

6:45am   Registration opens
     
    Speaker: Joyce Ardrey, CPC
     
11:00am   Lunch and visit exhibits
     
12:15pm  

HIPAA Reloaded
(61676-PM; 1 hr)
Since HIPAA Health Insurance Portability and Accountability Act was passed in 1996, the requirements of covered entities to comply with all its rules can be overwhelming. We'll share the best approach to being compliant with the rules using Office of Inspector General (OIG) guidance as well as the Office of Civil Rights (OCR) that is the oversight entity for any breaches of Private Health Information.
> Download Handout <

1:15pm   MACRA: MIPS - Quality Payment Overview
(52629-PM; 1 hr)
The Medicare Access and CHIP Reauthorization Act of 2015 created two new payment programs. We will explain the Advanced Alternative Payment Models and Merit-Based Incentive Payment System. MIPS has four elements: Quality, Advancing Care Information, Improvement Activities and Cost.
> Download Handout <
     
2:15pm   Break
     
2:25pm   Most Common Claim Errors and Denials
(62818-PM, 1 hr)

This 1 hour course covers the payers top reasons for non-payment of claims processed the first time.
> Download Handout <
   

 

3:25pm  

Medicare 101 - Beyond Basics
(61675-PM; 1 hr)
The presentation will cover the basics of Medicare according to Novitas-Solutions, the Jurisdiction H Medicare Administrative Contractor. Well cover the differences between Medicare Advantage Plans and original Medicare. Tips for successful claim filing and checking eligibility will also be shared.
> Download Handout <

**This schedule subject to change without notice

    Speaker: Andrew Morgenstern, OD
     
8:00am   Contact Lens Fitting After a Corneal Graft 1h00
(62659-CL; 1 hr)
Post-graft patients represents one of the most challenging condition for contact lens practitioners. The rapid loss of endothelial cells, after the graft, drives the need of fitting contact lenses with a high level of oxygen delivery. Topical medications is often used and contact lenses wear should be made compatible.
> Handout coming soon! <
     
8:50am  

Ocular Surface Disease and Comorbidity with Depression and Psychological Dysfunction
(62663-AS; 1 hr)
Discussion regarding ocular disease evaluation and management for patients that require a healthy ocular surface. Diabetic retinopathy, keratoconus, macular degeneration, epi-retinal membranes and corneal infiltrates are some of the most frequently encountered conditions of the eye. Patients with these diseases commonly have decreased best corrected vision, which is why their ocular surface is so important for maximal vision. Current science in ocular surface disease management in patients with ocular co-morbidities will be highlighted> Handout coming soon! <

     
9:40am   Break
     
10:00am   The Disease of Myopia
(52098-GO; 1 hr)
This course will discuss in detail the virtual epidemic level rise in myopia from around the world, associated disease, prevention methods and treatment options.
> Handout coming soon! <
     
10:50am   Brace for Impact...Managing Ocular and Orbital Trauma
(62660-GO; 1 hr)
Welcome to a CRASH course on evaluating ocular and orbital injuries and how to properly manage them.
> Handout coming soon! <
     
11:40am   Lunch
     
12:10pm   Keratoconus Corneal Disease Corneal Cross-linking and More
(62664-AS; 2 hrs)

The lecture will focus on all of the most current information from around the world on corneal shape, keratoconus and CXL. Relevant evidence based data and opinions from this conference will be highlighted shared by the panel with the students attending the course. Particular focus will be placed on the Optometric role in Keratoconus and CXL with emphasis on current and future diagnostic methods and corneal biomechanics.> Handout coming soon! <